Glasnik Matematicki, Vol. 42, No.2 (2007), 309-318.


Luciano Stramaccia

Dipartimento di Matematica e Informatica, Università di Perugia, via Pascoli, 06123 Perugia, Italia

Abstract.   The class of shape equivalences for a pair (C, K) of categories is the orthogonal of K, that is Σ = K perp. Then Σ is internally saturated (Σ = Σtop perp). On the other hand, every internally saturated class of morphisms Σ subset Mor(C), is the class of shape equivalences for some pair (C, K). Moreover, every class of shape equivalences Σ enjoys a calculus of left fractions and such a fact allows one to use techniques from categories of fractions to obtain conditions for Σtop to be reflective or proreflective in C.

2000 Mathematics Subject Classification.   18A40, 18A25, 54B30, 55P55.

Key words and phrases.   Orthogonality, internal saturation, calculus of fractions, shape, shape equivalences.

Full text (PDF) (free access)

DOI: 10.3336/gm.42.2.06


  1. C. Casacuberta and A. Frei, On saturated classes of morphisms, Theory Appl. Categ. 7 (2000) 43-46.

  2. C. Casacuberta and A. Frei, Localizations and idempotent approximations to complections, J. Pure Appl. Algebra 142 (1999), 25-33.
    MathSciNet     CrossRef

  3. C. Cassidy, A. Hebert and G.M. Kelly, Reflective subcategories, localizations and factorization Systems, J. Austral. Math. Soc. 38 (1985), 287-329.

  4. J. M. Cordier and T. Porter, Categorical Shape Theory, World Scientific, 1986.

  5. A. Grothendieck and J. L. Verdier, Prefaisceaux, SGA 4, LN. 269, Springer Verlag, Berlin-Heidelberg-New York, 1969.

  6. P. Gabriel and M. Zisman, Calculus of Fractions and Homotopy Theory, Springer Verlag, Berlin-Heidelberg-New York, 1968.

  7. S. Mardesic and J. Segal, Shape Theory, North Holland, 1982.

  8. S. Mardesic, Strong Shape and Homology, Springer Monographs in Mathematics, Springer Verlag, Berlin-Heidelberg-New York, 2000.

  9. L. Popescu and N. Popescu, Theory of Categories, Sijthoff-Noordhoff Int. Publ., 1979.

  10. H. Schubert, Categories, Springer Verlag, 1974.

  11. L. Stramaccia, Groupoids and strong shape, Topology Appl. 153 (2005), 528-539.
    MathSciNet     CrossRef

Glasnik Matematicki Home Page